Critical Percolation and the Minimal Spanning Tree in Slabs

Charles Newman, Vincent Tassion, Wei Wu

Research output: Contribution to journalArticle

Abstract

The minimal spanning forest on ℤd is known to consist of a single tree for d ≤ 2 and is conjectured to consist of infinitely many trees for large d. In this paper, we prove that there is a single tree for quasi-planar graphs such as ℤ2 × {0,…,k}d−2. Our method relies on generalizations of the “gluing lemma” of Duminil-Copin, Sidoravicius, and Tassion. A related result is that critical Bernoulli percolation on a slab satisfies the box-crossing property. Its proof is based on a new Russo-Seymour-Welsh-type theorem for quasi-planar graphs. Thus, at criticality, the probability of an open path from 0 of diameter n decays polynomially in n. This strengthens the result of Duminil-Copin et al., where the absence of an infinite cluster at criticality was first established.

Original languageEnglish (US)
Pages (from-to)2084-2120
Number of pages37
JournalCommunications on Pure and Applied Mathematics
Volume70
Issue number11
DOIs
StatePublished - Nov 1 2017

Fingerprint

Minimal Spanning Tree
Gluing
Criticality
Planar graph
Spanning Forest
Bernoulli
Lemma
Decay
Path
Theorem

ASJC Scopus subject areas

  • Mathematics(all)
  • Applied Mathematics

Cite this

Critical Percolation and the Minimal Spanning Tree in Slabs. / Newman, Charles; Tassion, Vincent; Wu, Wei.

In: Communications on Pure and Applied Mathematics, Vol. 70, No. 11, 01.11.2017, p. 2084-2120.

Research output: Contribution to journalArticle

@article{276f2e14f0194b969dec8c03486bfe6d,
title = "Critical Percolation and the Minimal Spanning Tree in Slabs",
abstract = "The minimal spanning forest on ℤd is known to consist of a single tree for d ≤ 2 and is conjectured to consist of infinitely many trees for large d. In this paper, we prove that there is a single tree for quasi-planar graphs such as ℤ2 × {0,…,k}d−2. Our method relies on generalizations of the “gluing lemma” of Duminil-Copin, Sidoravicius, and Tassion. A related result is that critical Bernoulli percolation on a slab satisfies the box-crossing property. Its proof is based on a new Russo-Seymour-Welsh-type theorem for quasi-planar graphs. Thus, at criticality, the probability of an open path from 0 of diameter n decays polynomially in n. This strengthens the result of Duminil-Copin et al., where the absence of an infinite cluster at criticality was first established.",
author = "Charles Newman and Vincent Tassion and Wei Wu",
year = "2017",
month = "11",
day = "1",
doi = "10.1002/cpa.21714",
language = "English (US)",
volume = "70",
pages = "2084--2120",
journal = "Communications on Pure and Applied Mathematics",
issn = "0010-3640",
publisher = "Wiley-Liss Inc.",
number = "11",

}

TY - JOUR

T1 - Critical Percolation and the Minimal Spanning Tree in Slabs

AU - Newman, Charles

AU - Tassion, Vincent

AU - Wu, Wei

PY - 2017/11/1

Y1 - 2017/11/1

N2 - The minimal spanning forest on ℤd is known to consist of a single tree for d ≤ 2 and is conjectured to consist of infinitely many trees for large d. In this paper, we prove that there is a single tree for quasi-planar graphs such as ℤ2 × {0,…,k}d−2. Our method relies on generalizations of the “gluing lemma” of Duminil-Copin, Sidoravicius, and Tassion. A related result is that critical Bernoulli percolation on a slab satisfies the box-crossing property. Its proof is based on a new Russo-Seymour-Welsh-type theorem for quasi-planar graphs. Thus, at criticality, the probability of an open path from 0 of diameter n decays polynomially in n. This strengthens the result of Duminil-Copin et al., where the absence of an infinite cluster at criticality was first established.

AB - The minimal spanning forest on ℤd is known to consist of a single tree for d ≤ 2 and is conjectured to consist of infinitely many trees for large d. In this paper, we prove that there is a single tree for quasi-planar graphs such as ℤ2 × {0,…,k}d−2. Our method relies on generalizations of the “gluing lemma” of Duminil-Copin, Sidoravicius, and Tassion. A related result is that critical Bernoulli percolation on a slab satisfies the box-crossing property. Its proof is based on a new Russo-Seymour-Welsh-type theorem for quasi-planar graphs. Thus, at criticality, the probability of an open path from 0 of diameter n decays polynomially in n. This strengthens the result of Duminil-Copin et al., where the absence of an infinite cluster at criticality was first established.

UR - http://www.scopus.com/inward/record.url?scp=85029537471&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85029537471&partnerID=8YFLogxK

U2 - 10.1002/cpa.21714

DO - 10.1002/cpa.21714

M3 - Article

AN - SCOPUS:85029537471

VL - 70

SP - 2084

EP - 2120

JO - Communications on Pure and Applied Mathematics

JF - Communications on Pure and Applied Mathematics

SN - 0010-3640

IS - 11

ER -